Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 8, 2021, 10:43 PM EDT for Greenbrier County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2021, 10:43 PM EDT (02:43 UTC)
- Expired
- Jun 8, 2021, 11:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
County Greenbrier County, WV
The radar
The Charleston,WV radar (KRLX), 117 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
851
WWUS81 KRNK 090243
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
1043 PM EDT Tue Jun 8 2021
WVZ507-508-090330-
Western Greenbrier-Eastern Greenbrier-
1043 PM EDT Tue Jun 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN GREENBRIER COUNTY...
At 1043 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Quinwood to near Rupert.
Movement was northeast at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Rupert...
Quinwood...
Renick...
Falling Spring...
Beartown State Park...
Trout...
and Rorer.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3822 8036 3811 8036 3805 8026 3804 8021
3805 8013 3804 8013 3790 8072 3809 8079
3808 8071 3827 8044
TIME...MOT...LOC 0243Z 246DEG 21KT 3817 8074 3797 8066
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 8, 9:16 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 8, 9:16 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 916 PM EDT Tue Jun 8 2021 .SYNOPSIS... Our area will remain between low pressure over the upper Mississippi Valley and high pressure over the southeastern states through Wednesday, keeping us in a humid airmass with scattered storms. A front approaches Thursday night into Friday from the north, which will increase our coverage of showers and storms. && .NEAR TERM /THROUGH WEDNESDAY/... As of 900 PM EDT Tuesday... Have adjusted probability of precipitation to latest radar trends. Scattered showers and isolated thunderstorms will continue through midnight in southeast West Virginia and across the Alleghany Highlands as the storms west of Bluefield and Lewisburg move northeast and weaken. There is also a small pocket of instability north of Lynchburg. As been the case the last couple of nights, storms will fade this evening. Areas that see rain today, will likely have patch dense fog overnight night into Wednesday morning. Fog is also likely in river valleys. The region will remain sandwiched between an upper level ridge over the southeastern states and an upper low drifting over the upper Mississippi Valley Wednesday. The combination of weak short waves and diurnal heating will keep the threat for afternoon and evening showers and thunderstorms. The environment will basically be unchanged Wednesday with isolated strong storms produce high rainfall rates and localized flash flooding. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 130 PM EDT Tuesday... Humid and warm weather to continue with daily chances of thunderstorms. Will likely still be dealing with some thunderstorms Wednesday night, eventually diminishing overnight. Should see another resurgence of fairly widespread rain and storms Thursday as a weak upper-level low begins to approach from the west. Steering flow is rather weak, along with high PWAT values over 1.5" would allow for storms to be efficient rainfall producers. Although antecedent conditions are still generally dry, would still need to monitor for localized flooding issues. Expecting storms to begin to weaken after sunset with loss of heating and instability. More of the same again for Friday as the once closed low approaches as an open wave. Another round of afternoon downpours and storms appears to be likely. Better dynamics associated with the incoming upper-level wave may allow for slightly more storm organization with the main threat being wind and heavy rainfall/localized flooding. Being well entrenched into the humidity, expect overnight lows to remain mild and daytime highs generally in the upper 70s to low 80s with afternoon convection and cloud cover limiting heating. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 145 PM EDT Tuesday... Few showers and storms still possible, but trending slightly drier for the first of next week. Slow moving upper-level wave still progressing through on Saturday, so still may have some afternoon rain and storms. Guidance indicating large scale ridging setting in for the desert southwest with a trough in the east by Monday. May not be completely dry, but rainfall will be rather isolated through Tuesday. Temperatures over the weekend a few degrees below normal, trending to near normal for the first of next week. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... As of 900 PM EDT Tuesday... Have maintained showers and thunderstorms in KBLF and KLWB as storms move through southeast West Virginia through 04Z/midnight. There is a pocket of instability north of Lynchburg. MVFR fog will develop in locations that had rain Tuesday afternoon and evening and in the river valleys. Have LIFR at KLWB and KBCB after midnight. Fog is expected to lift by mid morning. Another round of storms are possible tomorrow, starting around 1PM/17Z in the mountains. Timing for the foothills and piedmont looked more favorable after 19Z/3PM. Extended Aviation Discussion... This daily threat of showers/storms mainly afternoon/evening will persist through the end of the week. Best threat will be in the mountains, but more widespread coverage will be likely by Friday into Saturday as a backdoor front moves into the mid- Atlantic. Aside from late night fog and storms with sub-VFR conditions, expect VFR through the period. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...AMS SHORT TERM...BMG LONG TERM...BMG AVIATION...AMS
Hazardous weather outlook, Jun 8, 4:22 AM EDT, 18 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 422 AM EDT Tue Jun 8 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-090830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 422 AM EDT Tue Jun 8 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heavy rain from showers and thunderstorms could cause localized flash flooding mainly Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 8, 5:58 PM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 3 W ELLISTON 37.22N 80.28W
06/08/2021 MONTGOMERY VA FIRE DEPT/RESCUE
VOLUNTEER FIRE DEPARTMENT REPORTS DOWNED
POWER LINES IN IRONTO. TIME ESTIMATED FROM
RADAR.
&&
NMSpecial weather statement, Jun 8, 6:08 PM EDT, 4 hours 35 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 608 PM EDT Tue Jun 8 2021 VAZ022-023-034-082245- Botetourt-Roanoke-Bedford- 608 PM EDT Tue Jun 8 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROANOKE...NORTHWESTERN BEDFORD AND SOUTH CENTRAL BOTETOURT COUNTIES AND THE NORTHEASTERN CITY OF ROANOKE... At 607 PM EDT, a strong thunderstorm was located over Laymantown, or near Vinton, moving northeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Roanoke... Vinton... Buchanan... Troutville... Stewartsville... Montvale... and Lithia. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3724 7992 3736 7997 3752 7970 3731 7954 TIME...MOT...LOC 2207Z 253DEG 22KT 3734 7984 SK
Local storm report, Jun 8, 7:44 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG 1 SW ELLISTON 37.20N 80.25W
06/08/2021 MONTGOMERY VA PUBLIC
REPORT OF 6 INCH HEALTHY TREE DOWN HALFWAY
UP ECHO HILLS ROAD. TIME ESTIMATED BY RADAR.
&&Local storm report, Jun 8, 8:40 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 2 NE GLENVAR 37.29N 80.12W
06/08/2021 ROANOKE VA 911 CALL CENTER
LARGE LIMBS DOWN ON PAINT BANK RD, BLOCKING
ROAD. TIME ESTIMATE FROM RADAR.
&&
SKSpecial weather statement, Jun 8, 9:59 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
959 PM EDT Tue Jun 8 2021
WVZ043-507-508-090245-
Western Greenbrier-Summers-Eastern Greenbrier-
959 PM EDT Tue Jun 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN GREENBRIER AND NORTH CENTRAL SUMMERS COUNTIES...
At 959 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ansted to near Sandstone. Movement
was northeast at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Renick...
Falling Spring...
Beartown State Park...
and Trout.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3821 8036 3811 8036 3805 8026 3803 8017
3779 8092 3782 8094 3787 8081 3787 8075
3795 8081 3799 8077 3799 8079 3802 8080
3804 8083 3806 8080 3806 8087 3808 8089
3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 0159Z 246DEG 18KT 3820 8104 3780 8096
SKSpecial weather statement, Jun 8, 10:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1043 PM EDT Tue Jun 8 2021
WVZ507-508-090330-
Western Greenbrier-Eastern Greenbrier-
1043 PM EDT Tue Jun 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN GREENBRIER COUNTY...
At 1043 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Quinwood to near Rupert.
Movement was northeast at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Rupert...
Quinwood...
Renick...
Falling Spring...
Beartown State Park...
Trout...
and Rorer.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3822 8036 3811 8036 3805 8026 3804 8021
3805 8013 3804 8013 3790 8072 3809 8079
3808 8071 3827 8044
TIME...MOT...LOC 0243Z 246DEG 21KT 3817 8074 3797 8066
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:45 PM EDT | Special Weather Statement | RNK | Buckingham | 45 min |
| Jun 9, 1:01 PM EDT | Special Weather Statement | RNK | Halifax | 29 min |
| Jun 9, 1:19 PM EDT | Areal Flood Advisory | RNK | Grayson, City of Galax | 116 min |
| Jun 9, 1:37 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 38 min |
| Jun 9, 1:52 PM EDT | Areal Flood Advisory | RNK | Appomattox, Buckingham | 113 min |
| Jun 9, 2:40 PM EDT | Special Weather Statement | RNK | Appomattox | 35 min |
| Jun 9, 2:51 PM EDT | Special Weather Statement | RNK | Patrick | 24 min |
| Jun 9, 3:05 PM EDT | Special Weather Statement | RNK | Pulaski | 25 min |
| Jun 9, 3:36 PM EDT | Special Weather Statement | RNK | Campbell | 24 min |
| Jun 9, 3:51 PM EDT | Special Weather Statement | RNK | Pulaski | 24 min |
| Jun 9, 4:12 PM EDT | Special Weather Statement | RNK | Roanoke | 33 min |
| Jun 9, 4:18 PM EDT | Special Weather Statement | RNK | Mecklenburg | 42 min |
| Jun 9, 5:02 PM EDT | Special Weather Statement | RNK | Buckingham | 43 min |
| Jun 9, 5:21 PM EDT | Special Weather Statement | RNK | City of Roanoke | 24 min |
| Jun 9, 6:10 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 35 min |
| Jun 9, 6:13 PM EDT | Special Weather Statement | RNK | Pittsylvania | 32 min |
| Jun 9, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 47 min |
| Jun 9, 6:47 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 43 min |
| Jun 9, 7:14 PM EDT | Areal Flood Advisory | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 111 min |
| Jun 9, 7:29 PM EDT | Special Weather Statement | RNK | Halifax | 31 min |
| Jun 9, 2:48 PM EDT | Special Weather Statement | RNK | Alleghany | 27 min |
| Jun 9, 3:57 PM EDT | Special Weather Statement | RNK | Surry | 33 min |
| Jun 8, 8:26 PM EDT | Areal Flood Advisory | RNK | Mercer | 111 min |
| Jun 8, 9:59 PM EDT | Special Weather Statement | RNK | Greenbrier | 46 min |
| Jun 8, 10:15 PM EDT | Areal Flood Advisory | RNK | Greenbrier | 3 hr |
| Jun 9, 3:54 PM EDT | Special Weather Statement | RNK | Mercer | 36 min |
| Jun 9, 4:37 PM EDT | Special Weather Statement | RNK | Mercer | 23 min |
| Jun 9, 4:46 PM EDT | Special Weather Statement | RNK | Summers | 29 min |
| Jun 9, 4:58 PM EDT | Areal Flood Advisory | RNK | Summers | 63 min |
| Jun 9, 5:13 PM EDT | Areal Flood Advisory | RNK | Mercer | 3 hr |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.